Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 207, NWS State College, PA

September 4, 2025Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 4, 2025, 7:03 PM EDT for Columbia County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2025, 7:03 PM EDT (23:03 UTC)
Expired
Sep 4, 2025, 7:30 PM EDT
In force
27 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Columbia County, PA

The radar

The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 5:02 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 4, 5:02 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
502 PM EDT Thu Sep 4 2025

.SYNOPSIS...
* A series of cold fronts will bring a risk for strong
  thunderstorms Thursday and again Saturday.
* Two rounds of storms are expected today, one ahead of the cold
  front and the second along the front as it pushes southeast.
* Temperatures trend below normal again next week with high
  pressure and dry weather prevailing.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Under a prevailing upper trough, a mid-level vorticity maximum
will rotate through the Mid Atlantic today accompanied by a
surface cold front. Morning radar and satellite imagery shows
weak convection moving across western Pennsylvania ahead of the
main cold front currently draped over the southern Great Lakes
region and into central Ohio. As the front moves east, these
showers and storm should re- intensify as they encounter
sufficient moisture with dewpoints in the upper 50s to low 60s,
marginal instability (up to 750 J/kg), and ample shear (30 -
40kts).

Convection allowing models depict potential for two distinct
rounds of showers/storms. The first would be associated with the
aforementioned line of storms that will advance into southeast
PA by later afternoon and evening. The second would be along
the surface cold front, which likely struggles to get past the
I-99/I-80 corridor by Thursday evening. The SPC has issued a
Marginal Risk for nearly all of Pennsylvania. The best shear
will be across northern PA into New York, while the best
instability will be well south of the region (Southern
Appalachians). Pennsylvania will have sufficient amounts of
instability and shear to support a marginal threat of damaging
winds.

Highs today will range from the mid 60s in northwest PA where
more clouds/precipitation will keep temperatures at bay, to the
mid 80s in southeast PA where most of the day should remain
sunny or at least partly cloudy before convection arrives.
Tonight, lower dewpoints will filter into northwest PA behind
the cold front allowing temperatures to drop into the mid 40s.
Farther southeast, more clouds/lingering showers will keep
temperatures much more mild in the upper 50s to lower 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, high pressure will briefly regain control of the
region giving way to mostly sunny skies, dry conditions, and
another seasonably mild day. Friday morning will be relatively
mild with patchy valley fog likely over most of the CWA. It is
worth noting that Thursday's cold front will get hung up across
the Central Mountains, it will still be rather humid on Friday
afternoon in southeast PA. Given that the front is expected to
stall out highs on Friday will be slightly warmer than Thursday
with parts of the southeast reaching to mid 80s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
For the long term period, a prevailing upper trough across the
eastern US will remain in place, perhaps lifting a bit by the
middle of next week.

By Saturday, a stronger cold front (compared to Thursday) will
sweep through the Commonwealth and bring a renewed chance for
showers and thunderstorms. There remains some uncertainty
regarding how much instability will be in place ahead of the
front, but scattered strong to severe thunderstorms seem like a
good bet. As is typical with these systems, the best chance for
severe will likely be in southeast PA and an SPC Marginal Risk
is probable for Saturday.

After the cold front sweeps through, another fall-like pattern
will settle in for the second half of the weekend and into next
week. The airmass moving overhead will be the coolest of the
season so far. Highs in the 60s and 70s will pair with lows in
the 30s to 50s. Frost or freeze conditions seem like a good bet
for the typical cool spots in northwest PA early next week along
with river valley fog. Abundant sunshine and dry conditions are
favored, with increasing moisture and chances for rain toward
the middle to end of the week.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
21Z/5pm EDT Update: A quick 21Z/5pm EDT update to the TAF
package has been issued for all terminals. This update has
deviated slightly from the 18Z TAF package due to current radar
trends which will allow for extended windows of relatively dry
conditions over the next hours for the bulk of central
Pennsylvania's airfields. The next batch of precipitation
associated with the surface cold front stationed east of BFD
will continue tracking east and impact JST/AOO closer to the
22-23Z timeframe and gradually overspread the area. The most
recent suite of hi-res model guidance does indicate some decay
of precipitation closer to MDT/LNS so have trimmed back mentions
of precipitation this evening at MDT; however, SHRA/TSRA from
MD is expected to make a run at LNS for a two- hour period near
sunset.

Given the precipitation expected and that has already hit the
ground, have decided to increase low-level cloud mentions across
much of the area outside of AOO where precipitation chances are
slightly lower over the next couple of hours. Low confidence at
MDT/LNS as GLAMP model guidance deviates from RAP/HREF model
guidance with respect to low clouds overnight with higher
confidence at JST/BFD/UNV/IPT overnight. Clearing will be
relatively quick with southwesterly flow; however, IPT will
likely hold onto lower ceilings/visibilities through ~14Z
Friday. Clearing skies are projected by the bulk of model
guidance allowing for widespread VFR conditions through 18Z Fri.

Outlook...

Sat...Chance of SHRA w/ TSRA possible, especially SE.

Sun-Mon...Clearing with VFR conditions. Breezy.

Tue-Wed...Clear.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Banghoff/Bowen
NEAR TERM...Bowen
SHORT TERM...Bowen
LONG TERM...Banghoff/Bowen
AVIATION...NPB
Hazardous weather outlook, Sep 4, 1:37 PM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
137 PM EDT Thu Sep 4 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
137 PM EDT Thu Sep 4 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with damaging winds are possible
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Sep 4, 3:43 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service State College PA
343 PM EDT Thu Sep 4 2025

PAZ065-066-042345-
York-Lancaster-
343 PM EDT Thu Sep 4 2025

...STRONG THUNDERSTORMS EXPECTED...

Strong thunderstorms are expected to move through York and
Lancaster Counties through 5 PM EDT. These storms will have the
potential to make wind gusts near 55 MPH.

A few of the storms could intensify, and make damaging wind gusts
or large hail.

Be certain to monitor local radio stations and available media
sources for additional information and possible warnings from your
National Weather Service.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.